Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

August 18, 2017Lycoming County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 18, 2017, 1:21 AM EDT for Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 1:21 AM EDT (05:21 UTC)
Expired
Aug 18, 2017, 2:15 AM EDT
In force
54 min
Issued by
NWS State College, PA

County Lycoming County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS81 KCTP 180521
SPSCTP

Special Weather Statement
National Weather Service State College PA
121 AM EDT FRI AUG 18 2017
 
PAZ012-019-041-045-046-049-051-052-180615-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-
Southern Centre PA-
121 AM EDT FRI AUG 18 2017

...SPECIAL WEATHER STATEMENT...

At 120 AM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving northeast at 35 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Montoursville, Williamsport, Lock Haven, Jersey Shore, Elimsport,
Flemington, Rebersburg, McElhattan, Allenwood, R.B. Winter State
Park, Castanea, Watsontown, Barbours, Avis, Montgomery, Cogan
Station, Spruce Run Reservoir, Muncy, Collomsville and Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 7678 4141 7675 4139 7672 4118 7660
      4085 7742 4114 7756
TIME...MOT...LOC 0520Z 243DEG 30KT 4110 7741 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 11:56 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 11:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1156 PM EDT Thu Aug 17 2017

.SYNOPSIS...
A cold front will move through the region Friday triggering
showers and thunderstorms. The cooler air will be replaced by
warmer air Monday into Tuesday as a ridge builds aloft. Another
cold front should trigger showers around mid-week and the week
should end on a cooler note.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
There were a few thunderstorms were over south-central
Pennsylvania at 930 PM. Some showers were present over northern
and northwestern Pennsylvania.

The HRRR pushes the area of shower to the west through the
region by 4 AM. Rainfall amounts are generally light. Some hints
in northwestern PA of some potentially stronger cells with
rainfall potential of an inch in these stronger cells, should
they develop.

Many areas, especially in the southeast should remain rainfree
overnight though patch fog is possible.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The HRRR goes to about 17Z and it shows a weak line of showers
and thunderstorms across our southwestern counties northeast
toward Tioga county. General concept is showers developing
around 15-17Z Friday.

The HRRR shows CAPE over 2400JKG-1 east of these showers and
other NCEP models show over 1800JKG-1 of CAPE to the east. Thus
have higher POPS in central to southeastern PA in the afternoon
hours.

Models indicated the potential for some strong to severe
thunderstorms Friday afternoon and the potential for some
locally heavy rainfall. Most models show mainly 0.25 to 1.00
inch of QPF but stronger cells could produce higher amounts.

Most guidance shows the cooler drier air improving conditions in
western PA in the late morning and early afternoon. The front
should clear our southeastern counties in the 22Z to 03Z
timeframe Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Models imply a weak wave could trigger some light showers on
Saturday evening. Sunday into Tuesday looks very dry. The next
chance for widespread rain would likely be around Wednesday and
possibly into Thursday as short-wave and cold front move into
the region.

At this time Wednesday has the higher probability of QPF then it
dries out Thursday into Friday. The PW forecasts show low PW
over the region Saturday to Tuesday then a surge of higher PW
air Wednesday ahead of the front. Then the PW falls Thursday
into Friday to below normal values.

Temperature wise, the cool air should be replaced by warmer air
by Monday afternoon and Tuesday should be even warmer still. The
850 hPa temperatures go above normal Monday evening and peak in
the 16-19C range Tuesday afternoon. Tuesday could be quite hot.

Good news is the 850 hPa temperatures fall Wednesday into
Friday. Most guidance shows below normal 850 hPa temperatures by
Friday with below normal PW values. The week as currently
forecast should end on a cool dry note (like D sharp?).

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
A weakening band of showers and a few thunderstorms is pushing
into central Pa late this evening. A brief vis reduction remains
possible at KBFD/KUNV/KAOO through around midnight.

Focus late tonight will shift to the possibility of low cigs at
KBFD, as moist southerly flow and orographic lift combine to
produce developing stratus across the high terrain of northern
Pa. Latest model soundings, MOS guidance and SREF probability
charts all point toward likely IFR cigs at KBFD late tonight
into Friday morning. Elsewhere, MVFR cigs are a possibility late
tonight, although southerly flow at KJST is climatologically
unfavorable for cig reductions.

Expect increasing cig heights by late morning, as mixing occurs
ahead of approaching cold front. Latest SREF prob charts support
predominantly VFR conditions everywhere by early afternoon.
However, scattered showers/storms developing along cold front
could produce brief vis reductions and gusty winds at a few
locations across eastern Pa during the afternoon.

.OUTLOOK...

Sat-Mon...No sig wx.

Tue...SHRA/TSRA poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Grumm/Lambert
AVIATION...Grumm/Fitzgerald
Hazardous weather outlook, Aug 17, 12:56 PM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1256 PM EDT Thu Aug 17 2017

PAZ005-006-010>012-017-018-024-025-033-181700-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-
1256 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible this evening and overnight. The risk for tornadoes is low.
Locally heavy rain could make rapid stream rises and localized minor
flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with gusty winds and hail are
possible Friday morning. The risk for tornadoes is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-026>028-034>037-041-042-045-046-049>053-056>059-063>066-
181700-
Southern Centre-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1256 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with gusty winds and hail are
possible Friday. A few brief, weak tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-181700-
Warren-
1256 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and tonight. An isolated tornado is also possible. Locally heavy
rain could make rapid stream rises and localized minor flooding of
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
121 AM EDT FRI AUG 18 2017

PAZ012-019-041-045-046-049-051-052-180615-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-
Southern Centre PA-
121 AM EDT FRI AUG 18 2017

...SPECIAL WEATHER STATEMENT...

At 120 AM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving northeast at 35 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Montoursville, Williamsport, Lock Haven, Jersey Shore, Elimsport,
Flemington, Rebersburg, McElhattan, Allenwood, R.B. Winter State
Park, Castanea, Watsontown, Barbours, Avis, Montgomery, Cogan
Station, Spruce Run Reservoir, Muncy, Collomsville and Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 7678 4141 7675 4139 7672 4118 7660
      4085 7742 4114 7756
TIME...MOT...LOC 0520Z 243DEG 30KT 4110 7741

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:33 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin27 min
Aug 18, 1:42 PM EDTSpecial Weather StatementCTPJuniata33 min
Aug 18, 2:02 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 18, 2:10 PM EDTSpecial Weather StatementCTPCumberland, Perry35 min
Aug 18, 2:21 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill39 min
Aug 18, 2:32 PM EDTSevere Thunderstorm WarningCTPLebanon43 min
Aug 18, 2:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Perry, York54 min
Aug 18, 3:27 PM EDTSpecial Weather StatementCTPLancaster33 min
Aug 18, 3:32 PM EDTSpecial Weather StatementCTPYork43 min
Aug 18, 4:11 PM EDTSpecial Weather StatementCTPLancaster34 min
Aug 18, 4:38 PM EDTSevere Thunderstorm WarningCTPLancaster52 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.